Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the Castelnuovo-Mumford regularity of connected curves

Author: Daniel Giaimo
Journal: Trans. Amer. Math. Soc. 358 (2006), 267-284
MSC (2000): Primary 13D02, 14H99
Published electronically: March 10, 2005
MathSciNet review: 2171233
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove that the regularity of a connected curve is bounded by its degree minus its codimension plus 1. We also investigate the structure of connected curves for which this bound is optimal. In particular, we construct connected curves of arbitrarily high degree in $\mathbb{P} ^4$ having maximal regularity, but no extremal secants. We also show that any connected curve in $\mathbb{P} ^3$ of degree at least 5 with maximal regularity and no linear components has an extremal secant.

References [Enhancements On Off] (What's this?)

  • 1. Giulio Caviglia, Bounds on the Castelnuovo-Mumford regularity of tensor products, preprint (2003).
  • 2. David Eisenbud, Commutative algebra, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. With a view toward algebraic geometry. MR 1322960
  • 3. -, The geometry of syzygies, preprint, 2003.
  • 4. David Eisenbud and Shiro Goto, Linear free resolutions and minimal multiplicity, J. Algebra 88 (1984), no. 1, 89-133. MR 85f:13023
  • 5. David Eisenbud, Craig Huneke, and Bernd Ulrich, Linearly presented ideals and an additivity formula for the degrees of syzygies, preprint (2003).
  • 6. L. Gruson, R. Lazarsfeld, and C. Peskine, On a theorem of Castelnuovo, and the equations defining space curves, Invent. Math. 72 (1983), no. 3, 491-506. MR 85g:14033
  • 7. Si-Jong Kwak, Castelnuovo regularity for smooth subvarieties of dimensions $3$ and $4$, J. Algebraic Geom. 7 (1998), no. 1, 195-206. MR 2000d:14043
  • 8. -, Castelnuovo-Mumford regularity bound for smooth threefolds in ${\bf P}\sp 5$ and extremal examples, J. Reine Angew. Math. 509 (1999), 21-34. MR 2000e:14064
  • 9. -, Generic projections, the equations defining projective varieties and Castelnuovo regularity, Math. Z. 234 (2000), no. 3, 413-434. MR 2001e:14042
  • 10. Robert Lazarsfeld, A sharp Castelnuovo bound for smooth surfaces, Duke Math. J. 55 (1987), no. 2, 423-429. MR 89d:14007
  • 11. Henry C. Pinkham, A Castelnuovo bound for smooth surfaces, Invent. Math. 83 (1986), no. 2, 321-332. MR 87c:14044
  • 12. Ziv Ran, Local differential geometry and generic projections of threefolds, J. Differential Geom. 32 (1990), no. 1, 131-137. MR 91g:14034
  • 13. S. Xambó, On projective varieties of minimal degree, Collect. Math. 32 (1981), no. 2, 149-163. MR 84e:14039

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13D02, 14H99

Retrieve articles in all journals with MSC (2000): 13D02, 14H99

Additional Information

Daniel Giaimo
Affiliation: Department of Mathematics, University of California–Berkeley, Berkeley, California 94720
Address at time of publication: Siebel Systems, 800 Concar Drive, San Mateo, California 94404

Keywords: Eisenbud-Goto conjecture, Castelnuovo-Mumford regularity, connected curves
Received by editor(s): September 5, 2003
Received by editor(s) in revised form: February 15, 2004
Published electronically: March 10, 2005
Article copyright: © Copyright 2005 American Mathematical Society